Another “Topo” moment…

I borrow the above lingo from my friend Kate. I have been experiencing an increasing number of unpleasant side effects from the Topomax. (My medication of choice for controlling the Dr. Strangelove style seizure accompanying my form of Epilepsy.)

Yesterday and today I have been trying to ignore a ridiculous level of joint pain and the sense that someone took a whip to the bottoms of my feet for several hours. My gums are super sensitive to pressure, bleed at the drop of a hat, and the inside of my lips feel as though I have been sucking on sour candy for days on end. The most frustrating part is that my doctor is refusing to consider that these problems may be caused by the drug. As if, in addition to suddenly coming down with Epilepsy, I have also simultaneously developed sudden onset rhumetoid arthritis, gingivitis, and a number of other ailments.

I asked her if she had ever heard of Occam’s Razor, or the law of parsimony, and then promptly scheduled an appointment with the University of Colorado Advanced Neurology Department. Thanks to a friend’s Mama, who works there, I will be seen at the end of the month. It usually takes four to sixth months to get in to see these doctors, as this is the national leading clinic for the treatment and care of Epilepsy. I am happy there are people who love me and are willing to call in favors for me right now. Bless them.

I am feeling less scattered, but still seem to be forgetting words. This terrifies me on so many levels, because I rarely if ever forget anything. One of the reasons the law appealed to me, litigation in particular, is my ability to recall, with nigh perfect clarity, conversations, things I have read, etc.  It has helped me in the courtroom on more than one occassion. This “side effect” of losing short term memory and being unable to remember words is making my job very difficult to do indeed. I am going to have to stop this drug for that reason alone if it gets any worse, regardless of how effective it has been at preventing migraines and seizures.

I only have two weeks until the new doctors examine my files, my tests, and me. Maybe they will have a different take on medication. Maybe Topomax is not the one for me, despite being 22 pounds thinner and headache free, I am thinking the downsides outnumber the up.

Advertisements

3 thoughts on “Another “Topo” moment…”

  1. It may be frustrating, but keep seeing doctors until you find one you are happy with. And keep looking & pushing for answers until you are comfortable with your diagnosis & treatment plan. Only you know your body & what works for you individually.

  2. Well, that sucks. I can’t get over why the doc isn’t willing to investigate the new symptoms and why they WOULDN’T believe it’s a side effect?

    Surely that drug has a list of side effects 10′ long?

    I hope the new docs can help you quickly. Hugs to you!

  3. Dan called it Dopamax. It made him really spacey and forgetful. He said it made his memory not work. He quit taking it. He’d rather suffer debilitating migraines than be stupid I guess. His brother also took it for a while and had awful side effects too.

    Glad you can pull strings to get some real answers.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s